• Previous Article
    Inertial manifolds for the hyperbolic relaxation of semilinear parabolic equations
  • DCDS-B Home
  • This Issue
  • Next Article
    Forward attraction of pullback attractors and synchronizing behavior of gradient-like systems with nonautonomous perturbations
March 2019, 24(3): 1143-1173. doi: 10.3934/dcdsb.2019010

A topological characterization of the $\omega$-limit sets of analytic vector fields on open subsets of the sphere

Departamento de Matemáticas, Universidad de Murcia, Campus de Espinardo, 30100 Murcia, Spain

* Corresponding author: V. Jiménez López

Received  September 2017 Revised  March 2018 Published  January 2019

Fund Project: This work has been partially supported by Ministerio de Economía y Competitividad, Spain, grant MTM2014-52920-P. The first author has been also supported by Fundación Séneca by means of the program "Contratos Predoctorales de Formación del Personal Investigador", grant 18910/FPI/13

In [15], V. Jiménez López and J. Llibre characterized, up to homeomorphism, the $ \omega $-limit sets of analytic vector fields on the sphere and the projective plane. The authors also studied the same problem for open subsets of these surfaces.

Unfortunately, an essential lemma in their programme for general surfaces has a gap. Although the proof of this lemma can be amended in the case of the sphere, the plane, the projective plane and the projective plane minus one point (and therefore the characterizations for these surfaces in [15] are correct), the lemma is not generally true, see [6].

Consequently, the topological characterization for analytic vector fields on open subsets of the sphere and the projective plane is still pending. In this paper, we close this problem in the case of open subsets of the sphere.

Citation: José Ginés Espín Buendía, Víctor Jiménez Lopéz. A topological characterization of the $\omega$-limit sets of analytic vector fields on open subsets of the sphere. Discrete & Continuous Dynamical Systems - B, 2019, 24 (3) : 1143-1173. doi: 10.3934/dcdsb.2019010
References:
[1]

V. W. Adkisson, Plane Peanian continua with unique maps on the sphere and in the plane, Trans. Amer. Math. Soc., 44 (1938), 58-67. doi: 10.1090/S0002-9947-1938-1501962-9.

[2]

V. W. Adkisson and S. Mac Lane, Extending maps of plane Peano continua, Duke Math. J., 6 (1940), 216-228. doi: 10.1215/S0012-7094-40-00616-0.

[3]

S. Kh. Aranson, G. R. Belitsky and E. V. Zhuzhoma, Introduction to the Qualitative Theory of Dynamical Systems on Surfaces, Translations of Mathematical Monographs, 153, American Mathematical Society, Providence, 1996.

[4]

N. P. Bhatia and G. P. Szegő, Stability Theory of Dynamical Systems, Reprint of the 1970 original, Springer-Verlag, Berlin, 2002.

[5]

J. G. Espín Buendía and V. Jiménez López, Analytic plane sets are locally $2n$-stars: A dynamically based proof, Appl. Math. Inf. Sci., 9 (2015), 2355-2360.

[6]

J. G. Espín Buendía and V. Jiménez López, Some remarks on the $\omega$-limit sets for plane, sphere and projective plane analytic flows, Qual. Theory Dyn. Syst., 16 (2017), 293-298. doi: 10.1007/s12346-016-0192-1.

[7]

H. M. Gehman, On extending a continuous $(1\text{-}1)$ correspondence of two plane continuous curves to a correspondence of their planes, Trans. Amer. Math. Soc., 28 (1926), 252-265. doi: 10.2307/1989114.

[8]

H. M. Gehman, On extending a continuous (1-1) correspondence. Ⅱ, Trans. Amer. Math. Soc., 31 (1929), 241-252. doi: 10.2307/1989382.

[9]

H. Grauert, On Levi's problem and the imbedding of real-analytic manifolds, Ann. of Math. (2), 68 (1958), 460-472. doi: 10.2307/1970257.

[10]

M. J. Greenberg, Lectures on Algebraic Topology, W. A. Benjamin, New York-Amsterdam, 1967.

[11]

C. Gutiérrez, Smoothing continuous flows on two-manifolds and recurrences, Ergodic Theory Dynam. Systems, 6 (1986), 17-44. doi: 10.1017/S0143385700003278.

[12]

F. Harary, Graph Theory, Addison-Wesley, Reading-Menlo Park-London, 1969.

[13] A. Hatcher, Algebraic Topology, Cambridge University Press, Cambridge, 2002.
[14]

W. Huebsch and M. Morse, Diffeomorphisms of manifolds, Rend. Circ. Mat. Palermo (2), 11 (1962), 291-318. doi: 10.1007/BF02843877.

[15]

V. Jiménez López and J. Llibre, A topological characterization of the $\omega$-limit sets for analytic flows on the plane, the sphere and the projective plane, Adv. Math., 216 (2007), 677-710. doi: 10.1016/j.aim.2007.06.007.

[16]

V. Jiménez López and G. Soler López, A characterization of $\omega$-limit sets for continuous flows on surfaces, Boll. Unione Mat. Ital. Sez. B Artic. Ric. Mat. (8), 9 (2006), 515-521.

[17]

U. Karimov. D. RepovšW. Rosicki and A. Zastrow, On two-dimensional planar compacta not homotopically equivalent to any one-dimensional compactum, Topology Appl., 153 (2005), 284-293. doi: 10.1016/j.topol.2004.02.020.

[18]

J. R. Kline, Concerning sense on closed curves in non-metrical plane analysis situs, Ann. of Math. (2), 21 (1919), 113-119. doi: 10.2307/2007227.

[19]

E. A. Knobelauch, Extensions of homeomorphisms, Duke Math. J., 16 (1949), 247-259. doi: 10.1215/S0012-7094-49-01624-5.

[20] K. Kuratowski, Topology. Volume Ⅱ, Academic Press, New York, 1968.
[21]

S. Mac Lane and V. W. Adkisson, Extensions of homeomorphisms on the sphere, in Lectures in Topology (ed. C. Chevalley), University of Michigan Press, (1941), 223–236

[22]

S. Mac Lane and V. W. Adkisson, Fixed points and the extension of the homeomorphisms of a Planar Graph, Amer. J. Math., 60 (1938), 611-639. doi: 10.2307/2371602.

[23]

C. Pommerenke, Univalent Functions, Vandenhoeck & Ruprecht, Göttingen, 1975.

[24]

W. Rudin, Real and Complex Analysis, Third edition, McGraw-Hill, New York, 1987.

[25]

R. A. Smith and E. S. Thomas, Transitive flows on two-dimensional manifolds, J. London Math. Soc. (2), 37 (1988), 569-576. doi: 10.1112/jlms/s2-37.3.569.

[26]

K. Spindler, Abstract Algebra with Applications. Volume Ⅱ. Rings and Fields, Marcel Dekker, New York, 1994.

[27]

D. Sullivan, Combinatorial invariants of analytic spaces, in Proceedings of Liverpool Singularities--Symposium, Ⅰ (1969/70) (ed. C. T. C. Wall), Springer, (1971), 165–168.

[28]

R. Vinograd, On the limit behavior of an unbounded integral curve (Russian), Moskov. Gos. Univ. Uč. Zap. 155, Mat., 5 (1952), 94-136.

[29]

J. H. C. Whitehead, Manifolds with transverse fields in euclidean space, Ann. of Math., 73 (1961), 154-212. doi: 10.2307/1970286.

[30]

H. Whitney, Analytic extensions of differentiable functions defined in closed sets, Trans. Amer. Math. Soc., 36 (1934), 63-89. doi: 10.1090/S0002-9947-1934-1501735-3.

[31]

H. Whitney and F. Bruhat, Quelques propriétés fondamentales des ensembles analytiques-réels, (French) [Some fundamental properties of real analytic sets], Comment. Math. Helv., 33 (1959), 132-160. doi: 10.1007/BF02565913.

[32]

S. Willard, General Topology, Dover Publications, Mineola, 1970.

show all references

References:
[1]

V. W. Adkisson, Plane Peanian continua with unique maps on the sphere and in the plane, Trans. Amer. Math. Soc., 44 (1938), 58-67. doi: 10.1090/S0002-9947-1938-1501962-9.

[2]

V. W. Adkisson and S. Mac Lane, Extending maps of plane Peano continua, Duke Math. J., 6 (1940), 216-228. doi: 10.1215/S0012-7094-40-00616-0.

[3]

S. Kh. Aranson, G. R. Belitsky and E. V. Zhuzhoma, Introduction to the Qualitative Theory of Dynamical Systems on Surfaces, Translations of Mathematical Monographs, 153, American Mathematical Society, Providence, 1996.

[4]

N. P. Bhatia and G. P. Szegő, Stability Theory of Dynamical Systems, Reprint of the 1970 original, Springer-Verlag, Berlin, 2002.

[5]

J. G. Espín Buendía and V. Jiménez López, Analytic plane sets are locally $2n$-stars: A dynamically based proof, Appl. Math. Inf. Sci., 9 (2015), 2355-2360.

[6]

J. G. Espín Buendía and V. Jiménez López, Some remarks on the $\omega$-limit sets for plane, sphere and projective plane analytic flows, Qual. Theory Dyn. Syst., 16 (2017), 293-298. doi: 10.1007/s12346-016-0192-1.

[7]

H. M. Gehman, On extending a continuous $(1\text{-}1)$ correspondence of two plane continuous curves to a correspondence of their planes, Trans. Amer. Math. Soc., 28 (1926), 252-265. doi: 10.2307/1989114.

[8]

H. M. Gehman, On extending a continuous (1-1) correspondence. Ⅱ, Trans. Amer. Math. Soc., 31 (1929), 241-252. doi: 10.2307/1989382.

[9]

H. Grauert, On Levi's problem and the imbedding of real-analytic manifolds, Ann. of Math. (2), 68 (1958), 460-472. doi: 10.2307/1970257.

[10]

M. J. Greenberg, Lectures on Algebraic Topology, W. A. Benjamin, New York-Amsterdam, 1967.

[11]

C. Gutiérrez, Smoothing continuous flows on two-manifolds and recurrences, Ergodic Theory Dynam. Systems, 6 (1986), 17-44. doi: 10.1017/S0143385700003278.

[12]

F. Harary, Graph Theory, Addison-Wesley, Reading-Menlo Park-London, 1969.

[13] A. Hatcher, Algebraic Topology, Cambridge University Press, Cambridge, 2002.
[14]

W. Huebsch and M. Morse, Diffeomorphisms of manifolds, Rend. Circ. Mat. Palermo (2), 11 (1962), 291-318. doi: 10.1007/BF02843877.

[15]

V. Jiménez López and J. Llibre, A topological characterization of the $\omega$-limit sets for analytic flows on the plane, the sphere and the projective plane, Adv. Math., 216 (2007), 677-710. doi: 10.1016/j.aim.2007.06.007.

[16]

V. Jiménez López and G. Soler López, A characterization of $\omega$-limit sets for continuous flows on surfaces, Boll. Unione Mat. Ital. Sez. B Artic. Ric. Mat. (8), 9 (2006), 515-521.

[17]

U. Karimov. D. RepovšW. Rosicki and A. Zastrow, On two-dimensional planar compacta not homotopically equivalent to any one-dimensional compactum, Topology Appl., 153 (2005), 284-293. doi: 10.1016/j.topol.2004.02.020.

[18]

J. R. Kline, Concerning sense on closed curves in non-metrical plane analysis situs, Ann. of Math. (2), 21 (1919), 113-119. doi: 10.2307/2007227.

[19]

E. A. Knobelauch, Extensions of homeomorphisms, Duke Math. J., 16 (1949), 247-259. doi: 10.1215/S0012-7094-49-01624-5.

[20] K. Kuratowski, Topology. Volume Ⅱ, Academic Press, New York, 1968.
[21]

S. Mac Lane and V. W. Adkisson, Extensions of homeomorphisms on the sphere, in Lectures in Topology (ed. C. Chevalley), University of Michigan Press, (1941), 223–236

[22]

S. Mac Lane and V. W. Adkisson, Fixed points and the extension of the homeomorphisms of a Planar Graph, Amer. J. Math., 60 (1938), 611-639. doi: 10.2307/2371602.

[23]

C. Pommerenke, Univalent Functions, Vandenhoeck & Ruprecht, Göttingen, 1975.

[24]

W. Rudin, Real and Complex Analysis, Third edition, McGraw-Hill, New York, 1987.

[25]

R. A. Smith and E. S. Thomas, Transitive flows on two-dimensional manifolds, J. London Math. Soc. (2), 37 (1988), 569-576. doi: 10.1112/jlms/s2-37.3.569.

[26]

K. Spindler, Abstract Algebra with Applications. Volume Ⅱ. Rings and Fields, Marcel Dekker, New York, 1994.

[27]

D. Sullivan, Combinatorial invariants of analytic spaces, in Proceedings of Liverpool Singularities--Symposium, Ⅰ (1969/70) (ed. C. T. C. Wall), Springer, (1971), 165–168.

[28]

R. Vinograd, On the limit behavior of an unbounded integral curve (Russian), Moskov. Gos. Univ. Uč. Zap. 155, Mat., 5 (1952), 94-136.

[29]

J. H. C. Whitehead, Manifolds with transverse fields in euclidean space, Ann. of Math., 73 (1961), 154-212. doi: 10.2307/1970286.

[30]

H. Whitney, Analytic extensions of differentiable functions defined in closed sets, Trans. Amer. Math. Soc., 36 (1934), 63-89. doi: 10.1090/S0002-9947-1934-1501735-3.

[31]

H. Whitney and F. Bruhat, Quelques propriétés fondamentales des ensembles analytiques-réels, (French) [Some fundamental properties of real analytic sets], Comment. Math. Helv., 33 (1959), 132-160. doi: 10.1007/BF02565913.

[32]

S. Willard, General Topology, Dover Publications, Mineola, 1970.

Figure 1.  The different parts of a shrub
Figure 2.  The $ 5 $-cusped hypocycloid (left) and the $ 8 $-cusped hypocycloid with some arcs (right)
Figure 3.  In the positive (counterclockwise) sense: a node with a flexible (F) leaf, a rigid (R) sprig, a bland (B) leaf and a rigid leaf (left), and a leaf with flexible (f), bland (b), rigid (r) and bland nodes (right)
Figure 4.  From left to right, the shrubs $ A $, $ A' $, $ A'' $ and $ A^* $.
[1]

Changjing Zhuge, Xiaojuan Sun, Jinzhi Lei. On positive solutions and the Omega limit set for a class of delay differential equations. Discrete & Continuous Dynamical Systems - B, 2013, 18 (9) : 2487-2503. doi: 10.3934/dcdsb.2013.18.2487

[2]

Alexey Glutsyuk, Yury Kudryashov. No planar billiard possesses an open set of quadrilateral trajectories. Journal of Modern Dynamics, 2012, 6 (3) : 287-326. doi: 10.3934/jmd.2012.6.287

[3]

Roger Metzger, Carlos Arnoldo Morales Rojas, Phillipe Thieullen. Topological stability in set-valued dynamics. Discrete & Continuous Dynamical Systems - B, 2017, 22 (5) : 1965-1975. doi: 10.3934/dcdsb.2017115

[4]

Xueting Tian. Topological pressure for the completely irregular set of birkhoff averages. Discrete & Continuous Dynamical Systems - A, 2017, 37 (5) : 2745-2763. doi: 10.3934/dcds.2017118

[5]

Dante Carrasco-Olivera, Roger Metzger Alvan, Carlos Arnoldo Morales Rojas. Topological entropy for set-valued maps. Discrete & Continuous Dynamical Systems - B, 2015, 20 (10) : 3461-3474. doi: 10.3934/dcdsb.2015.20.3461

[6]

Paul Wright. Differentiability of Hausdorff dimension of the non-wandering set in a planar open billiard. Discrete & Continuous Dynamical Systems - A, 2016, 36 (7) : 3993-4014. doi: 10.3934/dcds.2016.36.3993

[7]

Manuel Fernández-Martínez. A real attractor non admitting a connected feasible open set. Discrete & Continuous Dynamical Systems - S, 2018, 0 (0) : 723-725. doi: 10.3934/dcdss.2019046

[8]

José S. Cánovas. Topological sequence entropy of $\omega$–limit sets of interval maps. Discrete & Continuous Dynamical Systems - A, 2001, 7 (4) : 781-786. doi: 10.3934/dcds.2001.7.781

[9]

Yiming Ding. Renormalization and $\alpha$-limit set for expanding Lorenz maps. Discrete & Continuous Dynamical Systems - A, 2011, 29 (3) : 979-999. doi: 10.3934/dcds.2011.29.979

[10]

Finley Freibert. The classification of complementary information set codes of lengths $14$ and $16$. Advances in Mathematics of Communications, 2013, 7 (3) : 267-278. doi: 10.3934/amc.2013.7.267

[11]

Guolin Yu. Topological properties of Henig globally efficient solutions of set-valued problems. Numerical Algebra, Control & Optimization, 2014, 4 (4) : 309-316. doi: 10.3934/naco.2014.4.309

[12]

C. R. Chen, S. J. Li. Semicontinuity of the solution set map to a set-valued weak vector variational inequality. Journal of Industrial & Management Optimization, 2007, 3 (3) : 519-528. doi: 10.3934/jimo.2007.3.519

[13]

Lan Wen. On the preperiodic set. Discrete & Continuous Dynamical Systems - A, 2000, 6 (1) : 237-241. doi: 10.3934/dcds.2000.6.237

[14]

Guolin Yu. Global proper efficiency and vector optimization with cone-arcwise connected set-valued maps. Numerical Algebra, Control & Optimization, 2016, 6 (1) : 35-44. doi: 10.3934/naco.2016.6.35

[15]

Xing Wang, Nan-Jing Huang. Stability analysis for set-valued vector mixed variational inequalities in real reflexive Banach spaces. Journal of Industrial & Management Optimization, 2013, 9 (1) : 57-74. doi: 10.3934/jimo.2013.9.57

[16]

Ying Gao, Xinmin Yang, Jin Yang, Hong Yan. Scalarizations and Lagrange multipliers for approximate solutions in the vector optimization problems with set-valued maps. Journal of Industrial & Management Optimization, 2015, 11 (2) : 673-683. doi: 10.3934/jimo.2015.11.673

[17]

Carlos Arnoldo Morales, M. J. Pacifico. Lyapunov stability of $\omega$-limit sets. Discrete & Continuous Dynamical Systems - A, 2002, 8 (3) : 671-674. doi: 10.3934/dcds.2002.8.671

[18]

James W. Cannon, Mark H. Meilstrup, Andreas Zastrow. The period set of a map from the Cantor set to itself. Discrete & Continuous Dynamical Systems - A, 2013, 33 (7) : 2667-2679. doi: 10.3934/dcds.2013.33.2667

[19]

Alexander Blokh, Michał Misiurewicz. Dense set of negative Schwarzian maps whose critical points have minimal limit sets. Discrete & Continuous Dynamical Systems - A, 1998, 4 (1) : 141-158. doi: 10.3934/dcds.1998.4.141

[20]

Nancy Guelman, Jorge Iglesias, Aldo Portela. Examples of minimal set for IFSs. Discrete & Continuous Dynamical Systems - A, 2017, 37 (10) : 5253-5269. doi: 10.3934/dcds.2017227

2017 Impact Factor: 0.972

Metrics

  • PDF downloads (20)
  • HTML views (38)
  • Cited by (0)

[Back to Top]